Toxidromes – One Critical Minute [1CM]


We have one critical minute to focus on toxidromes. Toxidromes are a collection of symptoms,
frequently seen in poisoned patients. Recognize the toxidrome and you’ll know
what type of drug the patient has taken and how to treat it. There are 5 classical toxidromes. Sympathomimetics like cocaine and amphetamines cause a rise in all vital signs. Pupils are dilated, skin is warm and clammy,
their bowel sounds are active. Their mental status is agitated. Watch out for hyperthermia and tachyarrhythmias. Anticholinergics like atropine and oxybutynin give a similar effect to that of sympathomimetics,
however their skin is dry and they have decreased bowel sounds. They are more confused than agitated. Watch out for hyperthermia. Cholinergics like certain pesticides can cause profound bradycardia and with that cardiac arrest. Their pupils are constricted and their skin is wet. Their mental status is normal to lethargic. Also watch out for bronchospasms. Opioids like morphine cause a depression in all vital signs. They have pinpoint pupils,
and decreased bowel sounds. Their mental status is depressed. Watch out for respiratory depression. Sedatives like alcohol and benzodiazepines give a similar effect to that of opioids,
however their pupil size is usually normal. For more information on the specific toxidromes, go watch the tox series! You are dismissed.

Leave a Reply

Your email address will not be published. Required fields are marked *